Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Milwaukee, WI

May 17, 2017Dodge County, Fond du Lac County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2017, 9:22 PM CDT for Dodge County, Fond du Lac County, Washington County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 9:22 PM CDT (02:22 UTC)
Expired
May 17, 2017, 10:00 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, WI, Fond du Lac County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KMKX 180222
SVRMKX
WIC027-039-131-180300-
/O.NEW.KMKX.SV.W.0052.170518T0222Z-170518T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
922 PM CDT WED MAY 17 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Fond du Lac County in east central Wisconsin...
  Washington County in southeastern Wisconsin...
  Dodge County in southeastern Wisconsin...

* Until 1000 PM CDT

* At 922 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Redgranite to near Markesan to
  near Columbus, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fond Du Lac, West Bend, Watertown, Beaver Dam, Hartford, Waupun,
  Ripon, Jackson, Mayville, Slinger, North Fond Du Lac, Kewaskum,
  Horicon, Juneau, Lomira, Campbellsport, Theresa, Hustisford,
  Oakfield and Rosendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.

LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
      4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0222Z 257DEG 42KT 4395 8915 4363 8899 4330 8902 

HAIL...0.75IN
WIND...60MPH
 
$$

BSH
2 follow-up statements
187 
WWUS53 KMKX 180234
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
934 PM CDT WED MAY 17 2017

WIC027-039-131-180300-
/O.CON.KMKX.SV.W.0052.000000T0000Z-170518T0300Z/
Fond du Lac WI-Washington WI-Dodge WI-
934 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FOND DU LAC...WASHINGTON AND DODGE COUNTIES...

At 934 PM CDT, severe thunderstorms were located along a line
extending from near Berlin to near Waupun to 7 miles northwest of
Watertown, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fond Du Lac, West Bend, Watertown, Beaver Dam, Hartford, Waupun,
Ripon, Jackson, Mayville, Slinger, North Fond Du Lac, Kewaskum,
Horicon, Juneau, Lomira, Campbellsport, Theresa, Hustisford, Oakfield
and Rosendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.

LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
      4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0234Z 256DEG 42KT 4398 8886 4366 8880 4328 8882 

HAIL...<.75IN
WIND...60MPH
 
$$

HALBACH
822 
WWUS53 KMKX 180250
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
950 PM CDT WED MAY 17 2017

WIC027-039-131-180300-
/O.EXP.KMKX.SV.W.0052.000000T0000Z-170518T0300Z/
Fond du Lac WI-Washington WI-Dodge WI-
950 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR FOND DU LAC...WASHINGTON AND
DODGE COUNTIES WILL EXPIRE AT 1000 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Wisconsin.

LAT...LON 4354 8816 4354 8815 4319 8817 4320 8888
      4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 0250Z 257DEG 42KT 4402 8863 4370 8857 4332 8859 

$$

HALBACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:06 PM CDT, 16 minutes earlier.

Area forecast discussion, May 17, 9:06 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
906 PM CDT Wed May 17 2017

.UPDATE...Line of strong to severe storms will continue to march
eastward across south central into southeast WI through 06Z.
Strong winds still the primary threat, but could not rule out a
tornado. Tornado Watch extended to the Lake Michigan shore and
also until 06Z. Wl be cancelling watch in some western areas
shortly.

&&

.MARINE...Strong gradient winds should gradually diminish over the
near shore waters through the late evening. Still a few gusts to
30-35 knots possible next several hours, but as winds will be
slowly diminishing, will not post Gale Warning at this time. Line
of strong t-storms over south central WI moving Northeast and
should affect nearshore waters to mid-lake between 11 pm and 2 am.
Mariners should be prepared to seek safe shelter as these t-storms
may cause strong winds exceeding 33 knots.

&&

.PREV DISCUSSION... (Issued 554 PM CDT Wed May 17 2017)

AVIATION(00Z TAFS)...Tight pressure gradient ahead of low
pressure moving through western Iowa will continue to generate
strong gusty winds for 1-2 more hours before insolation weakens.
Otherwise, scattered strong to severe thunderstorms will affect
south central WI this evening, and possible southeast Wisconsin
late in the evening.

PREV DISCUSSION... (Issued 235 PM CDT WED MAY 17 2017)

TONIGHT AND THURSDAY - Forecast Confidence...Medium.

The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.

Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.

Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.

THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains.  Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Cooler weather is expected early in the period as the main rain area
moves off to the northeast.  Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week.  However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.

AVIATION (18Z TAFS)...

A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.

Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.

Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.

MARINE...

Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.

After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.

&&

Update...MBK
Hazardous weather outlook, May 17, 9:12 PM CDT, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
912 PM CDT Wed May 17 2017

WIZ046-047-051-052-056>060-062>072-190215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
912 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will move across south
central and southeast Wisconsin through late tonight. A Tornado
watch is in effect for most of south central into southeast
Wisconsin through 1 am CDT. The primary severe weather threat is
damaging winds, however a tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-190215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
912 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A small craft advisory remains in effect for breezy southerly
winds.

A period of strong to severe thunderstorms is expected overnight.
These thunderstorms may produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The small craft advisory remains in effect through Thursday
afternoon for breezy southerly winds.

Northeast winds may reach Small Craft Advisory levels again
Thursday night into early Friday.

There is a chance of thunderstorms Friday night into Saturday
evening. A few severe thunderstorms producing large hail and
damaging winds are possible.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, May 17, 8:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 SW OCONOMOWOC         43.09N 88.52W
05/17/2017                   WAUKESHA           WI   NWS EMPLOYEE

            LARGE TREE UPROOTED NEAR VALLEY ROAD EAST OF
            CO RD BB.

&&

MRC
Local storm report, May 17, 8:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     DODGEVILLE              42.96N 90.13W
05/17/2017                   IOWA               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            FROM RADAR.

&&

MRC
Local storm report, May 17, 9:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
902 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     1 SW BARABOO            43.46N 89.75W
05/17/2017                   SAUK               WI   AMATEUR RADIO

            LARGE TREE DOWN 20 INCH DIAMETER.

&&

MRC
Local storm report, May 17, 9:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     4 NNW DARIEN            42.65N 88.73W
05/17/2017                   WALWORTH           WI   TRAINED SPOTTER

            BARN BLOWN OVER ALONG HWY 11. EIGHT INCH
            TREE LIMBS DOWN.

&&

MRC
Local storm report, May 17, 9:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
910 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
05/17/2017                   COLUMBIA           WI   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN ACROSS
            WESTERN COLUMBIA COUNTY.

&&

MRC
Local storm report, May 17, 9:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     3 E ARGYLE              42.70N 89.80W
05/17/2017                   GREEN              WI   LAW ENFORCEMENT

            SIX TREES DOWN.

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:11 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha34 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha16 min
May 17, 7:27 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette33 min
May 17, 7:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk36 min
May 17, 8:14 PM CDTSpecial Marine WarningMKX31 min
May 17, 8:20 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette, Rock40 min
May 17, 8:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk38 min
May 17, 8:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock37 min
May 17, 8:55 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Green Lake, Marquette50 min
May 17, 9:25 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock, Walworth, Waukesha35 min
May 17, 9:59 PM CDTSevere Thunderstorm WarningMKXRock, Walworth31 min
May 17, 10:24 PM CDTSpecial Marine WarningMKX51 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningMKXWalworth32 min
May 17, 10:29 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth, Waukesha46 min
May 17, 10:33 PM CDTTornado WarningMKXWalworth27 min
May 17, 10:36 PM CDTSpecial Marine WarningMKX84 min
May 17, 10:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth20 min
May 17, 11:53 PM CDTSpecial Marine WarningMKX67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.